Alert archive / Oregon / Frost Advisories in 2012

Frost Advisory 46, NWS Medford, OR

October 17, 2012Curry County, Jackson County, Josephine County, Oregon; Siskiyou County, California

NWS Medford, OR issued this frost advisory at Oct 17, 2012, 2:18 AM PDT for Curry County, Jackson County, Josephine County, Oregon; Siskiyou County, California. It took effect at Oct 18, 2012, 4:00 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2012, 2:18 AM PDT (09:18 UTC)
In effect from
Oct 18, 2012, 4:00 AM PDT
Expired
Oct 18, 2012, 9:00 AM PDT
In force
5 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 47 km from the middle of the area, began a volume at 09:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2012-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2012-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1694 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

544 
WWUS76 KMFR 170918
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
218 AM PDT WED OCT 17 2012


ORZ024-026-171730-
/O.NEW.KMFR.FR.Y.0046.121018T1100Z-121018T1600Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...CAVE JUNCTION...MEDFORD...
ASHLAND
218 AM PDT WED OCT 17 2012

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM PDT THURSDAY. 

* TEMPERATURE...LOW TEMPERATURES IN THE VALLEYS WILL RANGE FROM 32
  TO 36 DEGREES. NARROW VALLEYS WILL HAVE THE LOWEST TEMPERATURES.

* TEMPERATURE INVERSION...A FAIRLY STRONG TEMPERATURE INVERSION IS
  EXPECTED WITH LOW TEMPERATURES IN THE 40S A COUPLE OF HUNDRED
  FEET ABOVE THE SURFACE.

* LOCATIONS INCLUDE: GRANTS PASS...CAVE JUNCTION...EAGLE POINT...ASHLAND.
  FROST WILL BE PATCHY WITHIN MEDFORD.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CAZ080-081-171730-
/O.NEW.KMFR.FR.Y.0046.121018T1100Z-121018T1600Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA...
WEED
218 AM PDT WED OCT 17 2012

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM PDT THURSDAY. 

* TEMPERATURE...LOW TEMPERATURES IN THE VALLEYS WILL RANGE FROM 32
  TO 36 DEGREES. SOME LOCATIONS COULD DROP BELOW FREEZING FOR A
  BRIEF PERIOD.

* LOCATIONS INCLUDE: ETNA...FORT JONES...GREENVIEW...YREKA...WEED
  AND HAPPY CAMP.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF
  LEFT UNPROTECTED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

LOVEGROVE
4 follow-up statements
212 
WWUS76 KMFR 171733
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1033 AM PDT WED OCT 17 2012

ORZ024-026-180200-
/O.CON.KMFR.FR.Y.0046.121018T1100Z-121018T1600Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...CAVE JUNCTION...MEDFORD...
ASHLAND
1033 AM PDT WED OCT 17 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM PDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM PDT
THURSDAY. 

* TEMPERATURE...LOW TEMPERATURES IN THE VALLEYS WILL RANGE FROM 
  32 TO 36 DEGREES. NARROW VALLEYS WILL HAVE THE LOWEST 
  TEMPERATURES. 

* TEMPERATURE INVERSION...A FAIRLY STRONG TEMPERATURE INVERSION
  IS EXPECTED WITH LOW TEMPERATURES IN THE 40S A COUPLE OF 
  HUNDRED FEET ABOVE THE SURFACE. 

* LOCATIONS INCLUDE: GRANTS PASS...CAVE JUNCTION...EAGLE 
  POINT...ASHLAND. FROST WILL BE PATCHY WITHIN MEDFORD. 

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

CAZ080-081-180200-
/O.CON.KMFR.FR.Y.0046.121018T1100Z-121018T1600Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA...
WEED
1033 AM PDT WED OCT 17 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM PDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM PDT
THURSDAY. 

* TEMPERATURE...LOW TEMPERATURES IN THE VALLEYS WILL RANGE FROM 
  32 TO 36 DEGREES. SOME LOCATIONS COULD DROP BELOW FREEZING FOR 
  A BRIEF PERIOD. 

* LOCATIONS INCLUDE: ETNA...FORT JONES...GREENVIEW...YREKA...
  WEED AND HAPPY CAMP. 

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
950 
WWUS76 KMFR 172056
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
156 PM PDT WED OCT 17 2012

CAZ080-081-ORZ024-026-181100-
/O.NEW.KMFR.FZ.W.0026.121018T1100Z-121018T1600Z/
/O.CON.KMFR.FR.Y.0046.121018T1100Z-121018T1600Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA...
WEED...GRANTS PASS...CAVE JUNCTION...MEDFORD...ASHLAND
156 PM PDT WED OCT 17 2012

...FREEZE WARNING IN EFFECT FROM 4 AM TO 9 AM PDT THURSDAY...
...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM PDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 4 AM TO 9 AM PDT THURSDAY. A
FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM PDT THURSDAY. 

* TEMPERATURE...LOW TEMPERATURES IN THE VALLEYS WILL RANGE FROM 28
  TO 36 DEGREES. SOME LOCATIONS COULD DROP BELOW FREEZING FOR A
  BRIEF PERIOD. NARROW VALLEYS WILL HAVE THE LOWEST TEMPERATURES.

* TEMPERATURE INVERSION...A FAIRLY STRONG TEMPERATURE INVERSION
  IS EXPECTED WITH LOW TEMPERATURES IN THE 40S A COUPLE OF 
  HUNDRED FEET ABOVE THE SURFACE. 

* LOCATIONS INCLUDE: ETNA...FORT JONES...GREENVIEW...YREKA...
  WEED...GRANTS PASS...CAVE JUNCTION...MEDFORD...ASHLAND. 

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

PETRUCELLI
187 
WWUS76 KMFR 180924
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
224 AM PDT THU OCT 18 2012

CAZ080-081-ORZ024-026-181600-
/O.CON.KMFR.FZ.W.0026.121018T1100Z-121018T1600Z/
/O.CON.KMFR.FR.Y.0046.121018T1100Z-121018T1600Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA...
WEED...GRANTS PASS...CAVE JUNCTION...MEDFORD...ASHLAND
224 AM PDT THU OCT 18 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...
...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

A FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING. A
FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING. 

* TEMPERATURE...LOW TEMPERATURES IN THE VALLEYS WILL RANGE FROM 
  28 TO 36 DEGREES. SOME LOCATIONS COULD DROP BELOW FREEZING FOR 
  A BRIEF PERIOD. NARROW VALLEYS WILL HAVE THE LOWEST 
  TEMPERATURES. 

* TEMPERATURE INVERSION...A FAIRLY STRONG TEMPERATURE INVERSION 
  IS EXPECTED WITH LOW TEMPERATURES IN THE 40S A COUPLE OF 
  HUNDRED FEET ABOVE THE SURFACE.

* LOCATIONS INCLUDE: ETNA...FORT JONES...GREENVIEW...YREKA... 
  WEED...GRANTS PASS...CAVE JUNCTION...MEDFORD...ASHLAND.

* IMPACTS...SENSITIVE VEGETATION COULD BE DAMAGED OR KILLED IF 
  LEFT UNPROTECTED.

* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
986 
WWUS76 KMFR 181551
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
851 AM PDT THU OCT 18 2012


CAZ080-081-ORZ024-026-181700-
/O.EXP.KMFR.FZ.W.0026.000000T0000Z-121018T1600Z/
/O.EXP.KMFR.FR.Y.0046.000000T0000Z-121018T1600Z/
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
INCLUDING THE CITIES OF...ETNA...FORT JONES...GREENVIEW...YREKA...
WEED...GRANTS PASS...CAVE JUNCTION...MEDFORD...ASHLAND
851 AM PDT THU OCT 18 2012

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...
...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...

THE FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING. THE
FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING. 


* FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Oct 17, 2:14 AM PDT, 4 minutes earlier.

Area forecast discussion, Oct 17, 2:14 AM PDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
214 AM PDT WED OCT 17 2012

.SHORT TERM...FOR THE NEAR TERM FORECAST THERE ARE TWO ITEMS OF
CONCERN. FIRST IS THE VALLEY FOG FOR THE REMAINDER OF THIS MORNING
THEN THE POSSIBILITY OF VALLEY FROST THURSDAY MORNING. THE RECENT
RAINFALL HAS MOISTENED THE LOWER ATMOSPHERE SO THAT THE CLEAR SKIES
ALLOW RADIATIONAL COOLING. THIS BRINGS THE AIR TEMPERATURE DOWN TO
THE DEW POINT FORMING FOG. FOR TOMORROW NIGHT, THERE WILL NOT BE AS
MUCH MOISTURE IN THE AIR SO THAT FOG WILL NOT FORM AND THE
TEMPERATURE WILL CONTINUE TO DROP. IN THIS SCENARIO, THE RIDGES WILL
BE WARMER THAN THE VALLEYS AS COLD AIR DRAINS INTO THE LOWER
ELEVATIONS. WILL ISSUE A FROST ADVISORY FOR LATE TONIGHT AND EARLY
THURSDAY MORNING.

.LONG TERM...MODELS IN VERY GOOD AGREEMENT GOING INTO THE WEEKEND.
BOTH THE EURO AND GFS BREAK DOWN THE UPPER LEVEL RIDGE AND BRING A
LOW PRESSURE TROUGH SLIDING BY TO THE NORTH OF THE AREA. THE LOWER
END OF A FRONT PASSES OVER FRIDAY BUT RAINFALL AMOUNTS WILL
GENERALLY BE LIGHT. FOR SATURDAY, THE LONG WAVE TROUGH SETS UP ALONG
THE WEST COAST. THE SHORT WAVE ASSOCIATED WITH THE FRIDAY FRONT
MOVES OFF TO THE EAST WHILE A SECOND SHORT WAVE DROPS DOWN INTO THE
TROUGH. WHEN IT MOVES ASHORE ON SUNDAY IT WILL BRING SIMILAR
CONDITIONS TO THE FRIDAY FRONT. AT THE SAME TIME A THIRD SHORT WAVE
DROPS INTO THE LONG WAVE TROUGH AROUND 140W. THIS ONE WILL BE
INTERESTING. IT WILL BE SUPPORTED BY A 120+ KNOT JET WHICH WILL
INTENSIFY THE SYSTEM. THE MODELS VARY A BIT AT THIS POINT ON HOW
DEEP THE TROUGH WILL BE BUT IN ANY CASE IT WILL BE A MUCH COLDER
SYSTEM THAN ANY SO FAR THIS FALL. A LARGE AREA OF ISENTROPIC LIFT
WILL COVER THE AREA MONDAY FOR WIDESPREAD STEADY PRECIPITATION PRIOR
TO THE COLD FRONT PASSAGE. THIS SHOULD BE THE FIRST SNOWFALL FOR
AREAS EAST OF THE CASCADES. EVEN THOUGH THIS IS OUT AT DAY 7,
CONFIDENCE IS HIGH WITH THE SCENARIO AS MEASURES OF PREDICTABILITY
ARE AROUND 90 PERCENT FOR MONDAY. LOVEGROVE

&&

.AVIATION...AREAS OF IFR CIGS/VSBYS IN THE UMPQUA AND COQUILLE VALLEYS AND
ISOLATED IFR CIGS IN THE ROGUE VALLEY WILL CLEAR TO VFR BY
MID-MORNING WEDNESDAY...THEN REMAIN VFR THROUGH WEDNESDAY EVENING.
THE REMAINDER OF THE AREA WILL REMAIN VFR THROUGH WEDNESDAY NIGHT.
GUSTY WINDS OVER THE RIDGES OF THE COAST RANGE DURING THE NIGHTTIME
HOURS WILL CREATE LOCALLY TURBULENT CONDITIONS THERE.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FROST ADVISORY FROM 4 AM TO 9 AM PDT THURSDAY FOR ORZ024-026.

CA...FROST ADVISORY FROM 4 AM TO 9 AM PDT THURSDAY FOR CAZ080-081.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 2 AM PDT THURSDAY FOR
     PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 5 AM PDT THURSDAY
     FOR PZZ350-356-370.
     SMALL CRAFT ADVISORY FOR WINDS FROM 11 AM THIS MORNING TO 11 PM
     PDT THIS EVENING FOR PZZ350.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
     PZZ370.
     SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM PDT THURSDAY FOR
     PZZ376.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT THURSDAY
     FOR PZZ376.

99/99/99

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 17, 2:46 AM PDTSmall Craft Advisory for WindsMFR17 hr
Oct 17, 1:56 PM PDTFreeze WarningMFRCurry, Jackson, Josephine19 hr

Nearby

Frost Advisories in Oregon, 2012Frost Advisories in California, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.